Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 232, NWS Memphis, TN

December 8, 20094 counties in Tennessee; DeSoto County, Mississippi

NWS Memphis, TN issued this flash flood warning at Dec 8, 2009, 4:05 PM CST for 4 counties in Tennessee; DeSoto County, Mississippi. It was in force for 115 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 8, 2009, 4:05 PM CST (22:05 UTC)
Expired
Dec 8, 2009, 6:00 PM CST
In force
115 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties DeSoto County, MS, Fayette County, TN, Haywood County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 21 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 8, 4:23 PM CSTFLASH FLOOD6 Ne Germantown, TNWATER OVERFLOWING FROM COULEES AND DITCHES ONTO THE ROADWAY AT THESE LOCATIONS...WALNUT GROVE AND ROCK CREEK...HUMPHREYS AND HOUSTON LEVEE...AND SEVERAL LOCATIONS ON MACON ROAD...EAST OF PISGAH. PASSAGE THROUGH THESE AREAS BECOMING VERY DANGEROUS.
Dec 8, 4:44 PM CSTFLASH FLOOD5 Wnw Arlington, TNHEAVY RUNOFF OF WATER ON BRUNSWICK RD...BETWEEN THE CITIES OF MILLINGTON AND ARLINGTON
Dec 8, 5:09 PM CSTFLASH FLOOD1 W Mason, TNWATER COVERING ROADWAY JUST WEST OF MASON ON HWY 70 AND THE HWY IS IMPASSABLE. TRAFFIC BEING REROUTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 435 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
414 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
435 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 082205
FFWMEG
MSC033-TNC047-075-157-167-090000-
/O.NEW.KMEG.FF.W.0232.091208T2205Z-091209T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
405 PM CST TUE DEC 8 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 600 PM CST

* AT 405 PM CST...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 6 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HORN
  LAKE...SOUTHAVEN...BARTLETT...BROWNSVILLE...GERMANTOWN...MIDTOWN
  MEMPHIS AND CORDOVA.

 THIS WARNING ALSO INCLUDES AREAS NEAR HORN LAKE AND ROBCO LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

.TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.

&&

LAT...LON 3493 9024 3495 9025 3556 8955 3569 8908
      3543 8909 3544 8918 3538 8919 3485 9017
      3488 9028

$$
BORGHOFF
1 follow-up statement
000 
WGUS74 KMEG 082359
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
559 PM CST TUE DEC 8 2009

MSC033-TNC047-075-157-167-090009-
/O.EXP.KMEG.FF.W.0232.000000T0000Z-091209T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DESOTO MS-FAYETTE TN-SHELBY TN-HAYWOOD TN-TIPTON TN-
559 PM CST TUE DEC 8 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM CST FOR SOUTHEASTERN
TIPTON...SOUTHERN HAYWOOD...SHELBY...NORTHERN FAYETTE AND
NORTHWESTERN DESOTO COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO 
EXPIRE. HOWEVER...WATCH FOR STANDING WATER LINGERING ON SOME 
ROADWAYS AND DO NOT DRIVE THROUGH FLOOD WATERS

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3493 9024 3495 9025 3556 8955 3569 8908
      3543 8909 3544 8918 3538 8919 3485 9017
      3488 9028

$$

BORGHOFF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 8, 4:00 PM CST, 5 minutes earlier.

Area forecast discussion, Dec 8, 4:00 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CST TUE DEC 8 2009

.UPDATED...
UPDATE FOR 18Z TAF

.DISCUSSION...

A DEEP LOW WILL TRACK FROM THE SOUTHERN PLAINS TO THE GREAT LAKES
THROUGH WEDNESDAY. HEAVY RAIN WILL PROVIDE A RISK OF FLOODING
ACROSS THE CWA EAST OF THE MISSISSIPPI RIVER THIS EVENING. CANNOT
RULE OUT A STRONG THUNDERSTORM IN NRN MS THROUGH EARLY EVENING. A
TRAILING COLD FRONT WILL MOVE EAST OF THE CWA BY MIDNIGHT ENDING
THE RISK OF HEAVY RAIN AND STRONG TSTMS.

STRONG PRESSURE GRADIENT BEHIND THE COLD FRONT WILL CREATE WINDY
CONDITIONS LATE TONIGHT AND EARLY WEDNESDAY. MAY STILL NEED A WIND
ADVISORY FOR A SMALL AREA LATE TONIGHT.

HIGH PRESSURE WILL PROVIDE COOL AND DRY WEATHER WEDNESDAY THROUGH
FRIDAY. A LOW IN THE GULF MAY PROVIDE SOME LIGHT RAIN POSSIBLY
MIXED WITH SNOW IN THE NORTH FRIDAY NIGHT. ANOTHER SYSTEM WILL
PROVIDE RAIN EARLY NEXT WEEK.

SWC

&&

.AVIATION...
18Z TAFS

WAVES OF VERY RAINFALL ARE EXPECTED THROUGH 06Z WED.  AS SURFACE LOW
STRENGTHENS OVER THE PLAINS TONIGHT WINDS WILL PICK UP AT ALL TAF
LOCATIONS WITH THE STRONGEST AT JBR.  VFR CEILINGS SHOULD RETURN BY
15Z WED.

 JEB
&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  37  46  23  43 /  80  10  10  10
MKL  40  45  22  41 /  80  10  10  10
JBR  32  40  21  40 /  60  10  10  10
TUP  49  53  26  44 /  90  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR ALCORN-BENTON
     MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
     MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR
     CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-
     HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-
     MADISON-MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Dec 8, 5:33 AM CST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
533 AM CST TUE DEC 8 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
533 AM CST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG THUNDERSTORM OR TWO PRODUCING WIND GUSTS TO 50 MPH AND
LOCALIZED FLOODING ARE POSSIBLE ACROSS NORTH MISSISSIPPI THIS
AFTERNOON INTO TONIGHT AS A STRONG COLD FRONT MOVES THROUGH THE
MID SOUTH. A WIND ADVISORY MAY BE NEEDED TONIGHT AS SOUTHWEST
WINDS INCREASE TO 20 TO 25 MPH WITH GUSTS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND ADVISORY MAY BE NEEDED ACROSS THE MID SOUTH WEDNESDAY
MORNING AS WEST WINDS 20 TO 25 MPH WITH GUSTS TO 35 MPH ARE
POSSIBLE. WINTER PRECIPITATION IS ALSO POSSIBLE FRIDAY NIGHT INTO
SATURDAY MORNING FOR AREAS ALONG AND NORTH OF A LINE FROM
HUNTINGDON TENNESSEE TO JONESBORO ARKANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Dec 8, 3:55 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
355 PM CST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     FLASH FLOOD      HERNANDO                34.83N 89.99W
12/08/2009                   DESOTO             MS   LAW ENFORCEMENT

            PINE TREE LOOP UNPASSABLE...BARRICADES BEING SET UP

&&

DSV

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 9:12 AM CSTAreal Flood AdvisoryMEGFayette, Hardeman, Shelby3 hr
Dec 8, 11:00 AM CSTAreal Flood AdvisoryMEGCarroll, Chester, Decatur, Gibson, Henderson, Madison2 hr
Dec 8, 1:48 PM CSTAreal Flood AdvisoryMEGFayette, Shelby3 hr
Dec 8, 2:30 PM CSTFlash Flood WarningMEGFayette, Shelby3 hr
Dec 8, 2:34 PM CSTFlash Flood WarningMEGCarroll, Chester, Decatur, Hardeman, Hardin, Henderson and 2 more4 hr
Dec 8, 3:31 PM CSTFlash Flood WatchMEGCarroll, Chester, Crockett, Decatur, Dyer, Fayette and 14 more8 hr
Dec 8, 9:08 AM CSTRiver Flood WarningMEGMonroe34 hr
Dec 8, 9:08 AM CSTRiver Flood WarningMEGMonroe35 hr
Dec 8, 9:08 AM CSTRiver Flood WarningMEGLowndes, Monroe5 days
Dec 8, 11:08 AM CSTRiver Flood WarningMEGTallahatchie47 hr
Dec 8, 11:08 AM CSTRiver Flood WarningMEGTallahatchie47 hr
Dec 8, 11:08 AM CSTRiver Flood WarningMEGLafayette, Marshall, Union10 hr
Dec 8, 3:29 PM CSTRiver Flood WarningMEGTate, Tunica28 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.